Alert archive / Nebraska / Winter Storm Warnings in 2023
Winter Storm Warning 5, NWS North Platte, NE
NWS North Platte, NE issued this winter storm warning at Mar 25, 2023, 1:55 PM MDT for 5 counties in Nebraska. It was in force for 12 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 25, 2023, 1:55 PM MDT (19:55 UTC)
- Expired
- Mar 26, 2023, 2:04 AM MDT
- In force
- 12 hr
- Issued by
- NWS North Platte, NE
Counties Chase County, NE, Deuel County, NE, Garden County, NE, Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 7:28 PM MDT | SNOW 10 | Madrid, NE | |
| Mar 25, 7:30 PM MDT | SNOW 6 | Big Springs, NE | |
| Mar 25, 7:31 PM MDT | SNOW 5 | Wauneta, NE | |
| Mar 25, 7:31 PM MDT | SNOW 9 | 3 N Grant, NE | SNOW ACCUMULATION OF 8-10 INCHES REPORTED NORTH OF GRANT. |
| Mar 25, 7:33 PM MDT | SNOW 1.5 | Paxton, NE | SNOWFALL ESTIMATED AT 1-2 INCHES IN PAXTON. |
| Mar 25, 7:34 PM MDT | SNOW 6.5 | Champion, NE | ESTIMATED 6 TO 7 INCHES OF SNOW IN CHAMPION. |
| Mar 25, 7:37 PM MDT | SNOW 5.5 | Imperial, NE | PUBLIC ESTIMATED 5 TO 6 INCHES OF SNOW IN IMPERIAL. |
| Mar 25, 7:38 PM MDT | SNOW 5.5 | Ogallala, NE | PUBLIC REPORT OF 5 TO 6 INCHES OF SNOWFALL IN OGALLALA. |
| Mar 25, 7:40 PM MDT | SNOW 9 | 8 Sw Grant, NE | PUBLIC REPORT OF 9 INCHES OF SNOW 8 MILES SOUTHWEST OF GRANT. |
| Mar 25, 9:05 PM MDT | SNOW 6.5 | Lewellen, NE | PUBLIC ESTIMATED 6-7 INCHES OF SNOW IN LEWELLEN. |
| Mar 26, 12:19 AM MDT | HEAVY SNOW 9 | 10 Ne Chappell, NE | |
| Mar 26, 12:19 AM MDT | HEAVY SNOW 10 | 3 Ne Big Springs, NE | DRIFTS 5 TO 6 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS43 KLBF 251955 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 255 PM CDT Sat Mar 25 2023 NEZ022-056>058-069-260515- /O.UPG.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/ /O.NEW.KLBF.WS.W.0005.230325T1955Z-230326T1200Z/ Garden-Deuel-Keith-Perkins-Chase- Including the cities of Oshkosh, Lewellen, Chappell, Big Springs, Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta 155 PM MDT Sat Mar 25 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY... * WHAT...Heavy snow. Additional snow accumulations of 3 to 5 inches with locally higher possible. Winds gusting as high as 35 mph. * WHERE...Garden, Deuel, Keith, Perkins and Chase Counties. * WHEN...Until 6 AM MDT Sunday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Expect white out near white out conditions in areas of heavy blowing snow. Travel will be difficult if not impossible through early Saturday afternoon.. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call Nebraska 511 for the latest road information. && $$ NEZ071-260515- /O.EXA.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/ Frontier- Including the cities of Curtis, Eustis, and Maywood 255 PM CDT Sat Mar 25 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT SUNDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Frontier County. * WHEN...Until 7 AM CDT Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ NEZ059-070-260515- /O.CON.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/ Lincoln-Hayes- Including the cities of North Platte and Hayes Center 255 PM CDT Sat Mar 25 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... * WHAT...Snow. Additional snow accumulations of up to 4 inches. * WHERE...Lincoln and Hayes Counties. * WHEN...Until 7 AM CDT Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/lbf
1 follow-up statement
891 WWUS43 KLBF 260804 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 304 AM CDT Sun Mar 26 2023 NEZ022-056>058-069-260915- /O.CAN.KLBF.WS.W.0005.000000T0000Z-230326T1200Z/ Garden-Deuel-Keith-Perkins-Chase- Including the cities of Oshkosh, Lewellen, Chappell, Big Springs, Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta 204 AM MDT Sun Mar 26 2023 ...WINTER STORM WARNING IS CANCELLED... Snow has diminished to lingering flurries and blowing snow is decreasing as winds subside. Therefore the Winter Storm Warning has been cancelled. However some roads remain snow covered and closed. Please drive with caution this morning and check road conditions from the Nebraska Department of Transportation before venturing out. $$ NEZ059-070-071-260915- /O.CAN.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/ Lincoln-Hayes-Frontier- Including the cities of North Platte, Hayes Center, Curtis, Eustis, and Maywood 304 AM CDT Sun Mar 26 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow and blowing snow have diminished, so the Winter Weather Advisory has been cancelled. However some roads remain snow covered and closed. Please drive with caution this morning and check road conditions from the Nebraska Department of Transportation before venturing out. $$ For more information from the National Weather Service visit http://weather.gov/lbf
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Mar 25, 11:56 AM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 25, 11:56 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1256 PM CDT Sat Mar 25 2023 ...AVIATION... .SYNOPSIS... Issued at 340 AM CDT Sat Mar 25 2023 Key Messages: - A compact but rather potent system will track across the region today. A narrow band of heavier precipitation is expected across portions of southwest Nebraska with this system this afternoon and evening. - A second system could bring accumulating snow to the area Sunday night into Monday. - Temperatures to remain below normal into much of next week. - A stronger, more widespread storm could impact the area late next week. && .UPDATE... Issued at 1030 AM CDT Sat Mar 25 2023 Have elected to bump the start time of the Winter Weather Advisory to now. A narrow band of convectively enhanced precipitation has developed along an Oshkosh to North Platte line. Though temperatures remain in the mid to upper 30s, intensity has been high enough to yield snow and ice pellets in the affected areas. Area cameras show slushy accumulations on roadways and multiple wrecks on I-80 and Highway 25 have been reported. Areas of southwest Nebraska are unlikely to see much of a warm up given strong northwest flow and upstream observations reporting upper 20s to lower 30s. Expect slick travel conditions to persist through much of the day today for areas under this narrow band. && .SHORT TERM...(Today through Sunday) Issued at 340 AM CDT Sat Mar 25 2023 A rather impressive looking shortwave is located across WY/CO this morning. This is a rather compact but fairly potent system and it will move eastward across the region today and tonight. Models continue to show a variety of solutions regarding a narrow but potentially significant band of precipitation. They have zoned in somewhat and have enough confidence to hoist a Winter Weather Advisory for portions of the Panhandle and southwest NE. The convective signal within the band remains and some decent precipitation/snowfall rates are anticipated. By mid afternoon the band should be in place, and the HREF suggests it will be centered along a line from roughly Big Springs to near Curtis. The band extends north or south of this line about 20 miles or so. Significant dynamic cooling due to precipitation processes will take place within the band, and expect surface temperatures to be in the 32-34 degree range in the western portion of the band across far southwest Nebraska. All snow is expected in this area, and rates will be heavy enough to accumulate despite the higher sun angle. Farther east toward Curtis precipitation will likely be more of a mix with little accumulation. It appears that much of the precipitation across Lincoln county will stay south of I-80, especially from North Platte eastward. The western part of the county and out through Ogallala in Keith county stands a higher chance for seeing some accumulation along the interstate. West into Deuel will also likely see some snow accumulation. Most ensemble suites suggest areas south of I-80 stand the better chance of receiving snow accumulation greater than 4 inches, and will detail this in the Winter Weather Advisory. The band of precipitation will weaken this evening with perhaps some lingering very light precipitation into Sunday. Bottom line is this is a narrow band of precipitation/snow. If it shifts slightly northward from where currently forecast, then heavier snow accumulation would impact more of I-80 including North Platte. .LONG TERM...(Sunday night through Friday) Issued at 340 AM CDT Sat Mar 25 2023 A similar compact, potent system expected to cross the region late Sunday night into Monday. The track remains somewhat uncertain, but appears at least some accumulating snow is possible across portions of the Sandhills into southwest NE. Should then see a dry period mid- week as ridging aloft builds across the area downstream of a potent closed low that dropping southward along the west coast. This system could bring a more widespread storm to the area as it tracks eastward late in the week (Thursday night and Friday). Temperature wise it will remain colder than normal for the next several days. Highs this weekend and Monday will struggle to reach 40 degrees most areas, especially in any area receiving rain/snow. It does warm somewhat as the ridging takes hold mid-week, but temperatures will still be below normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1245 PM CDT Sat Mar 25 2023 Snow will continue across western and southwest Nebraska this afternoon and evening. Snow may become heavy at times, reducing visibility to a 1/2 mile or less at times, this may include KLBF terminal, however left the mention out of the TAF as this will largely be dependent upon where enhanced/convective snowfall occurs, which will create MVFR or lower conditions. Cigs are also expected to lower, creating MVFR to even IFR conditions across all of western and north central Nebraska, including KVTN and KLBF terminals. Winds will be out of the north around 5 to 15 kts with some areas across southwest Nebraska seeing gust of 20kts this afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Sunday for NEZ022-056>059-069-070. && UPDATE...NMJ SYNOPSIS...Taylor SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Gomez
Hazardous weather outlook, Mar 25, 9:57 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1057 AM CDT Sat Mar 25 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-261600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1057 AM CDT Sat Mar 25 2023 /957 AM MDT Sat Mar 25 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Several inches of snow are possible across southwest Nebraska through tonight. Hazardous travel conditions are possible due to wintry mix and snow on roadways, including Interstate 80 west of North Platte, and along highway 61 from Ogallala southward. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snow is possible across central Nebraska Monday into Monday night mainly south of highway 2. Minor impacts are possible. Accumulating snow is also possible mid to late next week mainly north of highway 2. Minor impacts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however, cooperative observers are encouraged to send in snow reports to the NWS in North Platte.
In the hours before
Local storm report, Mar 25, 9:01 AM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 AM CDT SAT MAR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM SLEET SUTHERLAND 41.16N 101.13W
03/25/2023 U0.00 INCH LINCOLN NE LAW ENFORCEMENT
REPORTS FROM LAW ENFORCEMENT OF MULTIPLE ACCIDENTS ON
INTERSTATE 80 AND HWY 25 FROM SLICK ROAD CONDITIONS.
&&
GOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:39 AM MDT | Winter Weather Advisory | LBF | Chase, Deuel, Frontier, Garden, Hayes, Keith and 2 more | 23 hr |
Nearby
Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.